Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 11:36 PM EDT for Jasper County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 11:36 PM EDT (03:36 UTC)
- Expired
- May 4, 1998, 12:35 AM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:50 PM EDT | Thunderstorm Wind 50 | Hardeeville, SC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:15 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 040336 RRA SVRCHS SCC013-053-040435- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1136 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN SOUTH CAROLINA JASPER COUNTY IN SOUTH CAROLINA * UNTIL 1235 AM EDT * AT 1130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM SOUTHERN EFFINGHAM COUNTY... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... AT I-95 NEAR HARDEEVILLE AND SWITZERLAND AT 1150 PM CHELSEA AT MIDNIGHT GARDENS CORNER...BEAUFORT AND PARRIS ISLAND BY 1220 AM THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT SUN MAY 3 1998 SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO MOVE EASTWARD. ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW ABOUT A 50% POP FOR SE GA? CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB) AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME BREAKS IN THE CLOUDS AS SHOWN BY SATIMG. CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF. .CHS...NONE. JH
In the hours before
Local storm report, May 3, 6:04 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:04 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:58 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 15 SE BEAUFORT SC .88 INCH HAIL
05/03/98 BEAUFORT FRIPP ISLAND SECURITY.
NICKEL HAILLocal storm report, May 3, 10:46 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM HAGAN GA 1 INCH HAIL
05/03/98 EVANS QUARTER SIZE HAIL. SPOTTER
REPORTLocal storm report, May 3, 11:12 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM PEMBROKE GA 1 INCH HAIL
05/03/98 BRYAN .88 TO 1 INCH HAIL
DISPATCH REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 59 min |
| May 4, 12:34 AM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 61 min |
| May 4, 1:23 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 32 min |
| May 4, 1:48 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 47 min |
| May 4, 2:03 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 47 min |
| May 4, 2:51 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 49 min |
| May 4, 3:02 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 33 min |
| May 4, 3:05 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 50 min |
| May 4, 3:29 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| May 4, 3:41 PM EDT | Tornado Warning | CHS | Charleston | 34 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 62 min |
| May 4, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.